Virginia, 2013Damaging Winds in Virginia, July 20, 2013
July 20, 2013 · NWS LWX · 3 events in 2 counties and zones
High pressure was located over much of the eastern United States for a consecutive day and light southerly flow persisted all week which led to above normal temperatures and dew points in the mid 70s. This unstable atmosphere led to thunderstorm development in the afternoon ahead of a approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $6,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was located over much of the eastern United States for a consecutive day and light southerly flow persisted all week which led to above normal temperatures and dew points in the mid 70s. This unstable atmosphere led to thunderstorm development in the afternoon ahead of a approaching cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 20, 1:28 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 20, 1:28 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT SAT JUL 20 2013
.SYNOPSIS...
A COLD FRONT OVER NORTHERN NEW YORK STATE WILL TRACK INTO PENNSYLVANIA
BEFORE STALLING NEAR THE MASON DIXON LINE SUNDAY. THE BOUNDARY
WILL TRACK NORTH AS A WARM FRONT EARLY NEXT WEEK. A STRONGER COLD
FRONT WILL APPROACH FROM THE WEST WEDNESDAY BEFORE PASSING THROUGH
THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
ENTIRE CWA HAS BEEN PLACED IN A SVR TSTM WATCH THRU 9 PM. TAKING
THE 12Z IAD SNDG UP TO 90/70 PRODUCED OVR 3000 J/KG FOR THE AFTN.
WHILE WIND FIELD RMNS FAIRLY LGT IT'S INTERESTING TO NOTE THAT 2
DAYS AGO THE WIND WERE NRLY..YDA SRLY...AND TDA WRLY.
AS PREDICTED THE TEMPS HV REBOUNDED AFTR THE CLDS THINNED. HGR
TEMP DROPPED FM 85 TO 79 FM THE TSTM.
ALTHO NOT AS HOT AS YDA THE HEAT ADVISORY REMAINS IN EFFECT FOR
LOCATIONS NEAR AND EAST OF INTERSTATE 95.
THE COLD FRONT WILL DROP SOUTH TOWARD OUR AREA LATE TONIGHT WHILE
A SURFACE TROUGH REMAINS OVERHEAD. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE OVERNIGHT. WARM AND HUMID CONDITIONS
WILL CONTINUE.
BNDRY WL DRAW CLOSER TO THE RGN TNGT PROVIDING MORE CHCS FOR
RW/TRW. IT IS SUSPECTED THAT THE STRING OF 80+ LOW TEMPS AT DCA
(SEE CLI SXN BLO) WL FINALLY COME TO AN END TNGT.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
THE COLD FRONT WILL STALL OUT NEAR THE MD/PA BORDER SUNDAY. MAX TEMPS
WILL RANGE FROM THE 70S IN THE MOUNTAINS TO THE UPPER 80S AND
LOWER 90S NEAR WASHINGTON AND BALTIMORE. THE BEST CHANCE FOR
CONVECTION WILL BE ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE
CWA AHEAD OF THE BOUNDARY. ANY THUNDERSTORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH
GUSTY WINDS AND HAIL.
THE FRONT WILL WAVER OVER THE AREA LATE SUNDAY NIGHT. A FEW
SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT AHEAD OF THIS
BOUNDARY. WARM AND HUMID CONDITIONS WILL CONTINUE FOR MOST AREAS
AHEAD OF THE BOUNDARY...BUT IT MAY TURN OUT A BIT MORE COMFORTABLE
ACROSS NORTHERN MARYLAND INTO THE POTOMAC HIGHLANDS.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
LTST GDNC SUGGESTS THAT THE H5 L/WV TROF AXIS MAKES A RETURN THE ERN
SEABOARD OF THE CONUS DURING THE XTND PD. SUSPECT THAT THE
STALLED BNDRY WL START TO NUDGE NWD AGN MON-MON NGT IN RESPONSE TO
A S/WV CROSSING THE GRTLKS. AMPLE MSTR /PWAT AOA 2 INCHES/ AND MDT
INSTBY WL BE PRESENT DURING THIS PD...BUT ONCE AGN WL BE
CHALLENGED BY AVAILABLE SHEAR. PTNL EXISTS FOR SHRA AT ABT ANY
TIME...BUT WL KEY ON DAYTIME HEATING FOR THE HIEST POPS /50-60
PCT/. WL DRAG THAT ZONE NWD THRU THE EVNG. HVY RAINERS WL BE THE
BIGGEST THREAT.
IF THERE/S A DAY WHEN THE FNT WONT BE OVHD...TUE WUD BE THAT DAY.
BUT...GFS/ECMWF BOTH LEAVE A TROF AXIS ACRS CWFA INSTEAD. SO IN THE
END...CONCERNS WUD BE ABT THE SAME...AS THERE WL BE A FOCUSING
MECHANISM FOR DIURNAL TSRA. PWAT MAY BE A LTL BIT LESS...BUT AT
1.5-1.75 INCHES...STILL CUD HV SOME GOOD RAFL RATES.
A DP LOPRES CENTER WRAPS UP IN QUEBEC WED-THU...PUSHING A POCKET OF
COOLER AIR ACRS THE GRTLKS TWD THE MID ATLC. THE SUBSEQUENT CDFNT
APPRCHS WED AND ENTERS CWFA THU. /LTST ECMWF MAY BE A LTL
QUICKER./ AT THIS STAGE...GDNC ATTEMPTING TO SEND THIS CDFNT THRU
CWFA...BUT THE SAME CUD BE SAID AT THE BGNG OF THIS PAST WK...
WHICH ISNT TURNING OUT SO WELL. NONETHELESS...FCST WL REFLECT
DAILY TSRA CHCS AS LONG AS THE WARM UNSTBL AMS RESIDES NEARBY. IF
FROPA INDEED OCCURS...MAY HV A COOLER/DRY WKND...AND PERHAPS EVEN
FRI. TIL THEN...MAXT NEAR CLIMO AND MIN-T FLLWG LEAD OF DEWPTS IN
THE MID 60S-MID 70S.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WIND GUSTS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.
SOUTHWEST WINDS WILL GUST 10 TO 20 KNOTS.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE TONIGHT THROUGH
SUNDAY NIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SUNDAY
AFTERNOON AND EVENING ACROSS THE CENTRAL AND SOUTHERN TERMINALS.
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH GUSTY
WINDS AND HAIL.
WHILE THE AFTN-EVE HRS WUD BE FAVORED...TSRA CUD DVLP AT JUST ABT
ANYTIME MON-TUE. MVFR-IFR FLGT RESTRICTIONS PSBL W/IN ANY STORM.
OUTSIDE OF THAT...DAYTIME CIGS SHUD BE ABV 3000 FT THRUT. ELY MRNG
FOG ALSO PSBL OUTSIDE OF TSRA...BUT LOCATION/INTENSITY WL DEPEND ON
PTTN OF PCPN THE NGT BEFORE.
&&
.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MAJORITY OF THE WATERS.
WINDS ARE EXPECTED TO DIMINISH TONIGHT AS THE PRESSURE GRADIENT
SUBSIDES.
AN APPROACHING COLD FRONT WILL BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TODAY THROUGH SUNDAY NIGHT. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND EVENING...AND AGAIN
SUNDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE GUSTY WINDS AND HAIL ALONG WITH LOCALLY HEAVY DOWNPOURS
THAT COULD BRIEFLY REDUCE VSBYS.
LGT...GNLY SLY...FLOW MON-TUE. WL HV SCT-NMRS TSRA...POTENTIALLY
REQUIRING MARINE WRNGS DUE TO LCLLY HIER WINDS/WAVES.
&&
.CLIMATE...
DC HAS NOW TIED THE RECORD FOR THE NUMBER OF CONSECUTIVE DAYS
WITH OF LOW TEMP OF 80 DEGS OR HIGHER. THIS MRNG'S LOW AT DCA WAS
80 SO THE RECORD MAY BE BKN...ALTHO ON THE 4 DAYS IN JUL 2011 -
THE PRVS RECORD HOLDER...THE AVG LOW TEMP WAS 2.5 DEGS HIGHER.
WATER TEMP ON PTMC AT LTL FALLS - 88 DEGS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MDZ007-011-013-
014-016>018.
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
ANZ530>543.
&&
PRODUCTS...WOODY!/BJL/HTSHazardous weather outlook, Jul 20, 12:12 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
112 PM EDT SAT JUL 20 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
112 PM EDT SAT JUL 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM.
A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM FOR PORTIONS OF THE BALTIMORE-
WASHINGTON METRO AREA AND SOUTHERN MARYLAND...MAINLY ALONG AND
EAST OF INTERSTATE 95.
A COLD FRONT WILL APPROACH THE AREA TODAY...PRODUCING NUMEROUS
THUNDERSTORMS. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND FOR THE TIDAL POTOMAC RIVER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL REMAIN LIKELY ON SUNDAY AND MONDAY. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALLY DAMAGING
WINDS SUNDAY. THE THREAT OF HEAVY RAINFALL WILL CONTINUE INTO
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS IN EFFECT.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-211515-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
112 PM EDT SAT JUL 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM.
A COLD FRONT WILL APPROACH THE AREA TODAY...PRODUCING NUMEROUS
THUNDERSTORMS. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL REMAIN LIKELY ON SUNDAY AND MONDAY. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALLY DAMAGING
WINDS SUNDAY. THE THREAT OF HEAVY RAINFALL WILL CONTINUE INTO
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS IN EFFECT.
In the hours before
Local storm report, Jul 20, 1:11 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG WOODVILLE 38.61N 78.18W
07/19/2013 RAPPAHANNOCK VA EMERGENCY MNGR
TREE DOWN AT RUDASILL MILLS RD AND SPERRYVILLE PIKE.
&&
EVENT NUMBER LWX1300679
GMSLocal storm report, Jul 20, 1:23 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
223 PM EDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG MILAM 38.81N 79.10W
07/19/2013 HARDY WV EMERGENCY MNGR
TREE DOWN ON SOUTH FORK RD.
&&
EVENT NUMBER LWX1300680
GMSLocal storm report, Jul 20, 1:29 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG MILAM 38.81N 79.10W
07/19/2013 HARDY WV EMERGENCY MNGR
TREE DOWN ON SOUTH FORK RD.
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX1300680
GMSLocal storm report, Jul 20, 1:37 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 PM EDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL W FRANKLIN 38.64N 79.33W
07/19/2013 E0.75 INCH PENDLETON WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1300681
GMSLocal storm report, Jul 20, 2:13 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG 2 S BRANDYWINE 38.60N 79.24W
07/19/2013 PENDLETON WV TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS DOWN ON SUGAR GROVE RD.
&&
EVENT NUMBER LWX1300682
GMSThunderstorm Wind, Albemarle
- When
- July 20, 3:12 PM EST
- Where
- Albemarle County, 1.9 mi NE of Carters Bridge
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $500
- Reported by
- Public
- Coordinates
- 37.921, -78.548
There were two trees down on State Highway 20 near Walton Middle.
Thunderstorm Wind, Nelson
- When
- July 20, 3:45 PM EST
- Where
- Nelson County, 0.46 mi NNE of Faber
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 37.836, -78.747
There was a tree down near the intersection of Irish Road and Church Lane.
Thunderstorm Wind, Nelson
- When
- July 20, 3:50 PM EST
- Where
- Nelson County, 0.96 mi NNW of Schuyler
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.793, -78.706
There were several trees down on Rockfish River Road blocking traffic. Numerous trees were also reported down on Route 6.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, July 20, 20132 deaths · 2 events
- Rip Current in Florida, July 20, 20131 death · 1 injured · 1 event
- Tornado and Flash Flood in Ohio, July 20, 2013$7.4 million · EF1 · 3 events
- Flood and Heat in Rhode Island, July 20, 20131 death · $5,000 · 3 events
- Hail in South Dakota, July 20, 2013$15 million · 2.5 in hail · 10 events
- Flash Flooding and Debris Flow in California, July 20 to 22, 2013$291,000 · 0.5 in hail · 13 events
- Tornado and Flash Flood in Missouri, July 20 to 23, 2013$145,000 · EF0 · 26 events
- Hail and Damaging Wind in South Dakota, July 20, 2013$320,000 · 2 in hail · 6 events
- Flash Flooding and Damaging Winds in California, July 20 to 22, 2013$157,000 · 52 kt wind · 14 events
- Flash Flooding and Flooding in Ohio, July 20, 2013$44,000 · 56 kt wind · 17 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 2013$47,000 · 50 kt wind · 8 events
- Flash Flooding and Flood in Indiana, July 20, 2013$40,000 · 56 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471241, 471244, 471247.